Warning: Overdoses Increase with Appearance of Red Lip Bags
February 16, 2022
The North Central HIDTA (High Intensity Drug Trafficking Areas) has issued an announcement regarding an increase in overdoses involving methamphetamine mixed with fentanyl or a fentanyl analog packaged in a clear Ziplock plastic bag with a “red lip” pattern. While overdoses related to this packaging has not yet been reported in the Midwest HIDTA, which serves Kansas, the proximity of the area is of concern, as is the yearly increases in overdoses.
If you encounter this type of packaging, please report it.
Overdose deaths involving methamphetamine nearly tripled from 2015 to 2019 among people ages 18-64 in the United States, according to the National Institute on Drug Abuse. Preliminary reports indicate Kansas had a 54% increase in drug overdoses during the first six months of 2021 as compared to the same period in 2020. Between Jan. 1 and June 30, 2021, 338 Kansans died of drug overdose; 149 of these involved fentanyl or fentanyl analogs.
There are a multitude of reasons why overdoses are on the rise, but Laura Sharp, LSCSW, LCAC, outpatient SUD services coordinator at Prairie View, attributes it to three factors:
- Increase in fentanyl being added to other substances
- Hesitation among first responders to administer intranasal naloxone (opioid overdose treatment) during a pandemic when COVID-19 is transmitted through respiratory droplets
- Fewer facilities and/or fewer beds open at a time during the pandemic due to social distancing requirements or COVID-19 outbreaks.
How do you know if you or someone you know is experiencing a drug overdose?
- Face is extremely pale and/or feels clammy
- Body becomes limp
- Fingernails or lips become purple or blue
- Vomiting or making gurgling noises
- Unable to speak or wake
- Breathing or heartbeat slows or stops
- Chest pain
- Irregular heartbeat
- High or low blood pressure
- Difficult or labored breathing
- Rapid or slow heartbeat
- Hyperthermia (overheating)
It’s important to seek help immediately if these symptoms are present. Call 911. If the individual’s breathing is very weak or stopped, begin CPR. If available, administer naloxone to reverse opioid overdose.